Answer to Question #11112 Submitted to "Ask the Experts"

Category: Medical and Dental Patient Issues — Diagnostic X Ray and CT

The following question was answered by an expert in the appropriate field:

Q

A few years ago, I went to the emergency room (ER) for an apparent heart attack. While in the bed in the ER, I was given a portable chest x ray. As soon as the machine was turned on I felt a great deal of heat on my upper back, enough for me to yell a little. When the nurse and my wife came back in and looked at the area, there was a burn about the size of a postcard. Yearly biopsies have been taken and the latest one showed radiodermatitis was present. Is this a common occurrence? It is becoming quite painful now. What should I expect in the future?

A

A portable chest x ray exposes the patient to a very small amount of x-ray radiation and certainly would not have produced a sensation of burning nor would it cause radiodermatitis. If you had undergone a cardiac catheterization procedure using fluoroscopy there is the possibility for radiodermatitis to occur if the cumulative radiation dose is high enough. In either case none of these procedures would have caused a burning sensation on your back. 

My suggestion would be to ask your primary care physician to review the radiation-related exams or procedures that you have received in the last several years to determine if any of them could have produced enough radiation to result in an absorbed dose high enough to cause radiodermatitis. The threshold for radiation dermatitis is approximately 5 Gy. Radiation doses of this magnitude and above are also associated with temporary or permanent loss of hair in the affected region, transient erythema (reddening of the skin), and at very high doses, dermal atrophy (destruction of the underlying tissue compartments). If it is determined that radiation is a likely cause of the dermatitis, specialists in dermatology or radiation oncology should be consulted to manage treatment options.

Jerrold T. Bushberg, PhD, DABMP, FAAPM

Follow-Up Question:

I was in the emergency room for a cardiac event, in a bed, in the upright position. A plate was placed behind my back and the machine was rolled to the foot of the bed. Could something have gone wrong with the machine or its operation to cause this? No hair has grown in the area since it occurred. There is no question that this happened at the time the x ray was taken. 

Response:

Based on your description, the x rays entered your body from anterior to posterior (AP) which, as I indicated previously, is the normal orientation for a portable chest x ray. The radiation dose where the x rays entered (skin entrance dose) would be much higher than where they exited your body. Depending on machine parameters, this could be 30 times higher or more. Consequently, any radiation effect would be much more severe on your chest than it would be on your back. 

Also, except at doses much, much higher than you possibly could have received, there would have been no perception of pain at the time of the radiation exposure. Furthermore, the erythema area is small compared to the x-ray field size for a chest radiograph. For these reasons, it is hard to imagine how this injury was caused by radiation, unless other x-ray procedures were also performed (as Dr. Bushberg suggested in his answer). 

I shared the information you provided with a dermatologist. He, obviously, did not have the opportunity to conduct a physical examination nor did he have access to your medical records, so his opinion is based solely on your description of events. He stated, "Putting all this together, I think that this is probably a contact irritant/allergic reaction, and less likely thermal damage or related to an energy-based delivery."

I encourage you to pursue other possible causes with a dermatologist so that your injury is diagnosed and treated properly. If you still believe that this is radiation related, you should contact the hospital's medical physicist in the radiology department and ask for a skin dose estimate. 

Kent Lambert, CHP

Ask the Experts is posting answers using only SI (the International System of Units) in accordance with international practice. To convert these to traditional units we have prepared a conversion table. You can also view a diagram to help put the radiation information presented in this question and answer in perspective. Explanations of radiation terms can be found here.
Answer posted on 11 February 2015. The information posted on this web page is intended as general reference information only. Specific facts and circumstances may affect the applicability of concepts, materials, and information described herein. The information provided is not a substitute for professional advice and should not be relied upon in the absence of such professional advice. To the best of our knowledge, answers are correct at the time they are posted. Be advised that over time, requirements could change, new data could be made available, and Internet links could change, affecting the correctness of the answers. Answers are the professional opinions of the expert responding to each question; they do not necessarily represent the position of the Health Physics Society.